Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 175, NWS Pueblo, CO

August 24, 2008El Paso County, Teller County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 24, 2008, 5:06 PM MDT for El Paso County, Teller County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2008, 5:06 PM MDT (23:06 UTC)
Expired
Aug 24, 2008, 6:00 PM MDT
In force
54 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties El Paso County, CO, Teller County, CO

The radar

The Denver radar (KFTG), 89 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2411 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 242306
SVRPUB
COC041-119-250000-
/O.NEW.KPUB.SV.W.0175.080824T2306Z-080825T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
506 PM MDT SUN AUG 24 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TELLER COUNTY IN CENTRAL COLORADO...
  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES EXTREME NORTHWESTERN COLORADO SPRINGS...

* UNTIL 600 PM MDT...

* AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES NORTHWEST OF
  WOODLAND PARK...OR ABOUT 25 MILES NORTHWEST OF COLORADO SPRINGS...
  AND WAS MOVING TOWARD THE SOUTHEAST AT 12 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DIVIDE.
  PALMER LAKE.
  WOODLAND PARK.
  MONUMENT.
  GREEN MOUNTAIN FALLS.
  CRYSTOLA.
  CHIPITA PARK.
  EXTREME NORTHWESTERN COLORADO SPRINGS.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3914 10528 3914 10509 3913 10508 3913 10475
      3912 10471 3883 10507 3911 10532
TIME...MOT...LOC 2305Z 311DEG 10KT 3913 10514

$$
3 follow-up statements
000 
WWUS55 KPUB 242326
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
526 PM MDT SUN AUG 24 2008

COC041-119-250000-
/O.CON.KPUB.SV.W.0175.000000T0000Z-080825T0000Z/
TELLER CO-EL PASO CO-
526 PM MDT SUN AUG 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN EL PASO AND NORTHERN TELLER COUNTIES...

AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 8 MILES
NORTHWEST OF WOODLAND PARK...OR 24 MILES NORTHWEST OF COLORADO
SPRINGS...AND WAS MOVING TOWARD THE SOUTH AT 6 MPH.

LOCATIONS IMPACTED INCLUDE...
  WOODLAND PARK.
  GREEN MOUNTAIN FALLS.
  DIVIDE.
  CRYSTOLA.
  CHIPITA PARK.
  EXTREME NORTHWESTERN COLORADO SPRINGS.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3914 10528 3914 10509 3913 10508 3913 10475
      3912 10471 3883 10507 3911 10532
TIME...MOT...LOC 2326Z 353DEG 5KT 3908 10515

$$
000 
WWUS55 KPUB 242346
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
546 PM MDT SUN AUG 24 2008

COC041-119-250000-
/O.CON.KPUB.SV.W.0175.000000T0000Z-080825T0000Z/
TELLER CO-EL PASO CO-
546 PM MDT SUN AUG 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN EL PASO AND NORTHERN TELLER COUNTIES...

AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 11 MILES
NORTHWEST OF WOODLAND PARK...OR 26 MILES NORTHWEST OF COLORADO 
SPRINGS...AND WAS NOW MOVING TOWARD THE NORTH AT 7 MPH.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3914 10528 3914 10509 3913 10508 3913 10475
      3912 10471 3883 10507 3911 10532
TIME...MOT...LOC 2346Z 166DEG 6KT 3912 10519

$$
000 
WWUS55 KPUB 250000
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
600 PM MDT SUN AUG 24 2008

COC041-119-250008-
/O.EXP.KPUB.SV.W.0175.000000T0000Z-080825T0000Z/
TELLER CO-EL PASO CO-
558 PM MDT SUN AUG 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EL PASO AND
NORTHERN TELLER COUNTIES EXPIRES AT 600 PM MDT...

THE FLASH FLOOD WARNING FOR NORTHERN TELLER COUNTY...INCLUDING 
THE HAYMAN BURN SCAR...REMAINS IN AFFECT UNTIL 830 PM MDT.  
HEAVY RAIN AND HAZARDOUS LIGHTNING REMAIN OVER NORTHERN
TELLER COUNTY...INCLUDING THE HAYMAN BURN SCAR.

LAT...LON 3914 10528 3914 10509 3913 10508 3913 10475
      3912 10471 3883 10507 3911 10532
TIME...MOT...LOC 2358Z 166DEG 6KT 3914 10520

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:58 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 24, 2:58 PM MDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
258 PM MDT SUN AUG 24 2008

.SHORT TERM...
(TONIGHT AND MONDAY)

CURRENTLY...ISOLATED TO SCATTERED SHOWERS WERE OVER THE HIGHER TRRN
AT 130 PM THIS AFTERNOON. STORMS WERE MOVING SE IN THE NW FLOW OVER
THE REGION. DWPTS AT OR A BIT BELOW THE VALUES THAT THEY WERE
YESTERDAY. UPPER FLOW IN THE VICINITY OF THE REGION APPEARS DEVOID
OF ANY SIGNIF DISTURBANCE.

REST OF TODAY AND TONIGHT...EXPECT THINGS TO BE A BIT QUIETER DURING
THIS PERIOD THAN THEY WERE YESTERDAY. STORMS SHOULD CONTINUE TO
INCREASE IN COVERAGE AS THEY MOVE SE...BUT SHOULD NOT PRODUCE AS
MUCH PRECIP (OR SVR WX) AS THERE IS LESS CAPE AND NO DISTURBANCE TO
ENHANCE UPWRD VV. A FEW OF THE STORMS COULD PRODUCE LOCALLY HEAVY
RAIN AND MAYBE A MARGINAL SVR HAIL STONE OR TWO...BUT DO NOT EXPECT
ANYTHING SIMILAR TO YDAY.

WE SHOULD SEE A FEW MORE STORMS OVER THE E PLAINS LATER THIS
AFTERNOON AND EVENING AS A BOUNDARY IS NOTED S OF US50 ATTM...AND I
EXPECT A FEW STORMS TO INITIATE ON IT WITHIN AN HOUR OR SO.

TOMORROW...MADE LITTLE CHANGE TO THE INHERITED GRIDDS. MAIN CHANGE
WAS TO INCREASE POPS A BIT OVER THE MTNS AS WE SHOULD GET ANOTHER
DISTURBANCE MOVING APPROACHING THE TOP OF THE RIDGE AXIS WHICH
SHOULD BE LOCATED OVER C CO BY LATE IN THE AFTERNOON. IN
ADDITION...WE WILL HAVE A BIT MORE CAPE TOMORROW SO WILL SEE AN
UPTICK IN STORM INTENSITY AND A BETTER CHANCE OF SOME LOCALLY HEAVY
RAINFALL. ALSO DECREASED TEMPS JUST A TAD. /HODANISH

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

AS TOUCHED UPON IN YESTERDAYS DISCUSSION...LONGER TERM METEOROLOGICAL
ISSUES CONTINUE TO BE POPS AND TEMPERATURES. ONCE AGAIN...LATEST
COMPUTER PROJECTIONS SUGGEST THAT ENOUGH ATMOSPHERIC MOISTURE
SHOULD REMAIN TRAPPED UNDER UPPER RIDGING FROM MONDAY NIGHT INTO
TUESDAY NIGHT TO ALLOW ISOLATED TO SCATTERED MAINLY AFTERNOON/EVENING
POPS TO NOTED OVER THE CWFA DURING THIS TIME-FRAME.

THEN COMBINATION OF UPPER RIDGING AND DECREASING PRECIPITABLE
WATER VALUES EXPECTED TO PROVIDE GENERALLY LOW GRADE TO NIL POPS
OVER CWFA AS WELL AS ABOVE SEASONAL TEMPERATURES FROM WEDNESDAY
INTO THURSDAY.

NEXT ROUND OF INCREASING ATMOSPHERIC MOISTURE EXPECTED TO DEVELOP
FROM THURSDAY NIGHT INTO THE WEEKEND AND HAVE PAINTED GENERALLY
ISOLATED POPS AS WELL AS CONTINUED WARM LATE AUGUST TEMPERATURES
DURING THIS TIME-FRAME.

WARMEST TEMPERATURES OF THE LONG TERM SHOULD BE NOTED ON THURSDAY
AND THEN AGAIN DURING THE UPCOMING WEEKEND. FINALLY...LOW GRADE
LATE AUGUST GRADIENT WINDS SHOULD BE NOTED THROUGH NEXT SUNDAY.

&&

.AVIATION...

VFR CONDTIONS ARE ANTICPATED OVER THE TAF SITES NEXT 24H. ONLY
EXCEPTION TO THIS WILL BE ANY STRONGER DIURNAL TSRA WHICH WILL BE
POSSIBLE DURING THE LATER AFTERNOON AND EVENING TIME PERIODS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 24, 5:43 AM MDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
543 AM MDT SUN AUG 24 2008

COZ058>089-093>099-251145-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
543 AM MDT SUN AUG 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS
THE MOUNTAINS AND OVER THE PALMER DIVIDE...WHILE THUNDERSTORMS WILL
BE MORE ISOLATED IN NATURE OVER THE SOUTHEAST PLAINS. THE MAIN
THREATS FROM STORMS TODAY WILL BE WIND GUSTS TO AROUND 40
MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND HAIL UP TO 1/2 INCH
IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AND
TUESDAY...MAINLY FROM THE INTERSTATE 25 CORRIDOR AND WESTWARD.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER AND NEAR THE
MOUNTAINS WEDNESDAY...FRIDAY AND SATURDAY. THE MAIN THREATS FROM
THE STORMS WILL BE LIGHTNING AND WIND GUSTS AROUND 40 MPH. MONDAY
AND TUESDAY THERE MAY ALSO BE THE THREAT OF HEAVY RAIN AND SOME OF
THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO
1/2 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON ACROSS THE HIGHER TERRAIN AND SAN LUIS
VALLEY...AND LATER THIS AFTERNOON AND EVENING OVER THE SOUTHEAST
PLAINS.

27/28

In the hours before

Local storm report, Aug 24, 4:25 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
425 PM MDT SUN AUG 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             4 SW WESTCLIFFE         38.09N 105.52W
08/24/2008  M0.75 INCH       CUSTER             CO   TRAINED SPOTTER

            0.95 PRECIPITATION.

&&

RMG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:07 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas, Pueblo53 min
Aug 23, 6:19 PM MDTSevere Thunderstorm WarningPUBCuster, Huerfano, Pueblo36 min
Aug 23, 6:41 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas35 min
Aug 23, 7:12 PM MDTSevere Thunderstorm WarningPUBPueblo49 min
Aug 23, 7:13 PM MDTSevere Thunderstorm WarningPUBChaffee, Fremont, Saguache40 min
Aug 23, 9:41 PM MDTAreal Flood AdvisoryPUBCrowley, Otero2 hr
Aug 24, 3:54 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont46 min
Aug 24, 4:27 PM MDTSevere Thunderstorm WarningPUBCostilla, Huerfano63 min
Aug 24, 5:36 PM MDTFlash Flood WarningPUBTeller3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.